Hail, Christian
- When
- May 26, 3:05 PM CST
- Where
- Christian County, Pembroke
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.783, -87.350
A supercell thunderstorm in Christian and Todd Counties produced quarter-size hail, a funnel cloud, and damaging winds. The wind damage consisted of numerous downed trees near Pembroke, Trenton, and Guthrie.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A supercell thunderstorm in Christian and Todd Counties produced quarter-size hail, a funnel cloud, and damaging winds. The wind damage consisted of numerous downed trees near Pembroke, Trenton, and Guthrie. A mobile home near Pembroke received minor structural damage. The funnel cloud was observed between Pembroke and Trenton, along the Christian/Todd County line. Law enforcement officials observed the funnel cloud for about 5 minutes, during which time it came close to touching the ground. The nickel-size hail at Hopkinsville was on the west side of the city. Several trees were down in Hopkinsville, including an 80-year-old elm tree that fell on a house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 26, 2:15 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT WED MAY 26 2004 .DISCUSSION... PRIMARY CONCERNS REMAIN THE POTENTIAL FOR FLOODING RAINS AND SEVERE THUNDERSTORMS AS WE HEAD INTO THE MEMORIAL DAY WEEKEND. TIMING OF INDIVIDUAL THUNDERSTORM CHANCES WILL BE VERY DIFFICULT AS THE REGION REMAINS IN AN UNSETTLED WEST-SOUTHWEST FLOW ALOFT...WITH A SURFACE BOUNDARY MEANDERING BACK AND FORTH ACROSS THE REGION. LATEST SURFACE ANALYSIS INDICATES THE PRESENCE OF A CONVECTIVELY ENHANCED BOUNDARY STRETCHING ACROSS SOUTHERN MISSOURI AND WESTERN KENTUCKY AS OF MID-AFTERNOON...AS 19Z OBSERVATIONS FROM BOTH KCGI AND KPAH INDICATE A SHIFT TO NORTH WINDS. THIS BOUNDARY IS REFLECTED IN THE INSTABILITY ON LAPS DATA...WITH NEAR 3000 J/KG SURFACE-BASED CAPE NEAR THE ARKANSAS AND TENNESSEE BORDERS...AND A STABLE ATMOSPHERE /SURFACE-BASED/ NORTH OF THE BOUNDARY. IN THE SHORT-TERM...EXPECT THE CONTINUED GENERATION OF SHOWERS AND THUNDERSTORMS ALONG THE SURFACE BOUNDARY AS A NUMBER OF MINOR IMPULSES STREAM ACROSS THE AREA IN SOUTHWEST FLOW. BOTH THE ETA AND GFS INDICATE A HEIGHTENED CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING...SHIFTING EAST OF THE AREA OVERNIGHT. WHILE ENOUGH MOISTURE AND INSTABILITY WILL EXIST FOR SCATTERED ACTIVITY ON THURSDAY... COVERAGE SHOULD BE LESS THAN IN PREVIOUS DAYS. THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL COME BEGINNING LATE THURSDAY NIGHT...CONTINUING INTO FRIDAY AND FRIDAY NIGHT...AS A POTENT SHORTWAVE APPROACHES THE AREA FROM THE SOUTHERN PLAINS. BEYOND FRIDAY NIGHT...THE CHANCE FOR ON-AND-OFF SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE MEMORIAL DAY WEEKEND. THE ENTIRE EVENT HAS THE POTENTIAL TO CULMINATE IN A SIGNIFICANT SEVERE WEATHER OUTBREAK ALONG AND AHEAD OF AN EASTWARD-ADVANCING COLD FRONT SUNDAY NIGHT OR MONDAY. NEXT TUESDAY AND WEDNESDAY ARE SHAPING UP TO BE DRY AT THIS POINT AS THE REGION GRADUALLY TRANSITIONS INTO MORE OF A NORTHWEST FLOW. WILL MAINTAIN THE FLOOD WATCH FOR TONIGHT FOR THE WHOLE AREA. WILL NOT EXTEND THE FLOOD WATCH INTO THURSDAY AT THIS TIME...GIVEN THE SMALLER CHANCE FOR SHOWERS AND THUNDERSTORMS TOMORROW. LATER SHIFTS MAY HAVE TO CONSIDER REHOISTING THIS WATCH THURSDAY NIGHT AND FRIDAY AS THE NEXT SIGNIFICANT WAVE APPROACHES. REGARDING TEMPERATURES...REMAINED WITHIN THE RANGE OF AVAILABLE MOS GUIDANCE THROUGH THE PERIOD. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...FLOOD WATCH UNTIL 6AM THURSDAY. MO...FLOOD WATCH UNTIL 6AM THURSDAY. IL...FLOOD WATCH UNTIL 6AM THURSDAY. IN...FLOOD WATCH UNTIL 6AM THURSDAY. && PRESLEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 503 AM CDT WED MAY 26 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-271000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 503 AM CDT WED MAY 26 2004 ...FLOOD WATCH TODAY AND TONIGHT FOR THE ENTIRE QUAD STATE AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT AS A SLOW MOVING FRONT PUSHES THROUGH THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...SOME OF THEM WILL PRODUCE HEAVY RAINFALL. PLEASE SEE THE LATEST FLOOD WATCH PRODUCT FOR ADDITIONAL INFORMATION. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE QUAD STATE REGION. THE MAIN THREAT WILL BE DAMAGING WINDS AND SOME LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH EARLY TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH THURSDAY AND FRIDAY. THE RISK OF SEVERE THUNDERSTORMS EXTENDS INTO SATURDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED MAINLY DURING THE AFTERNOON AND EVENINGS FOR THE NEXT SEVERAL DAYS. SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS THROUGH THE PERIOD. ANY REPORTS OF FLOODING OR HEAVY RAINFALL WOULD BE APPRECIATED TODAY AND TONIGHT. SPODEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL WILLISVILLE 37.98N 89.59W
05/26/2004 0.88 INCH PERRY IL NWS EMPLOYEE
THIS REPORT WAS RELAYED FROM WFO ST LOUIS.
0200 PM HAIL CUTLER 38.03N 89.57W
05/26/2004 0.75 INCH PERRY IL LAW ENFORCEMENT
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 5 S PINCKNEYVILLE 38.01N 89.38W
05/26/2004 1.00 INCH PERRY IL EMERGENCY MNGR
0202 PM HAIL 6 SE STEELEVILLE 37.95N 89.58W
05/26/2004 0.88 INCH JACKSON IL NWS EMPLOYEE
0215 PM HAIL 10 SE PINCKNEYVILLE 37.98N 89.25W
05/26/2004 0.75 INCH PERRY IL TRAINED SPOTTER
0231 PM HAIL ZEIGLER 37.90N 89.05W
05/26/2004 0.75 INCH FRANKLIN IL LAW ENFORCEMENT
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL OAK RIDGE 37.50N 89.73W
05/26/2004 0.88 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL RIDGWAY 37.80N 88.26W
05/26/2004 1.75 INCH GALLATIN IL LAW ENFORCEMENT
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 2 W GALATIA 37.84N 88.65W
05/26/2004 SALINE IL TRAINED SPOTTER
NUMEROUS TREES DOWN.
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL OLMSTED 37.18N 89.08W
05/26/2004 0.75 INCH PULASKI IL EMERGENCY MNGR
HAIL WAS REPORTED JUST WEST OF OLMSTED.
&&
MJNThe national radar mosaic for the moment the first event began.
3 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397936, 5397941, 5397938, 5397937, 5397940, 5397942, 5397939.